Arkansas, 2011

Flooding in Arkansas, December 4 to 10, 2011

December 4 to 10, 2011 · NWS LZK · 5 events in 5 counties and zones

Heavy rain from December 4th through December 7th caused many rivers across Arkansas to rise above flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rain from December 4th through December 7th caused many rivers across Arkansas to rise above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 4, 11:57 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Dec 4, 11:57 AM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1157 AM CST SUN DEC 4 2011

.AVIATION...18Z TAF CYCLE

FNTL BNDRY WAS SITUATED ALONG THE MS RVR AT LATE MRNG...WITH LTL
MOVEMENT EXPECTED INTO MON. A SERIES OF UPR LVL IMPULSES WL RESULT
IN CONTD PDS OF RAINFALL ACRS THE FA THRU MOST OF THE PD. EXPECT
MAINLY MVFR/IFR CONDS THRU THE FCST PD...WITH SOME IMPROVEMENT
POSSIBLE ACRS NRN AR BY MON MRNG. /44/
&&

.PREV DISCUSSION... /ISSUED 526 AM CST SUN DEC 4 2011/

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
A FRONT WILL STALL IN SOUTHEAST ARKANSAS TODAY/TONIGHT. AREAS OF
HEAVY RAIN WILL DEVELOP ALONG/NORTH OF THE FRONT...WITH THE HEAVIEST
RAIN OVER THE SOUTHEAST HALF OF THE STATE. THIS INCLUDES AREAS SOUTH
AND EAST OF MELBOURNE...RUSSELLVILLE AND MENA. A FLASH FLOOD WATCH
HAS BEEN POSTED FOR THESE AREAS. TWO TO FIVE INCHES OF RAINFALL
IS EXPECTED IN THE WATCH AREA...WITH LOCALLY MORE THAN SIX INCHES.

IN ADDITION TO THE FLASH FLOOD POTENTIAL...RIVERS WILL BE ON THE
RISE FOLLOWING THIS MUCH RAIN. PORTIONS OF THE ARKANSAS...CACHE...
LITTLE RED...OUACHITA...SALINE AND WHITE RIVERS ARE ALONG THE AXIS
OF HEAVIEST RAIN...AND WILL BE MONITORED CLOSELY. MINOR TO
MODERATE FLOODING APPEARS LIKELY ALONG THESE RIVERS.

THERE IS SOME POTENTIAL FOR WINTRY PRECIPITATION...BUT IMPACTS WILL
BE MUCH LESS THAN THE HIGH WATER SITUATION. AS COLDER AIR BUILDS
BEHIND THE STALLED FRONT...SOME SLEET COULD MIX WITH RAIN IN
NORTHWEST ARKANSAS LATE TONIGHT. AS COLD AIR DEEPENS...THERE COULD
BE A PERIOD OF LIGHT SNOW/SLEET MONDAY MORNING IN THE NORTHWEST
BEFORE THE PRECIPITATION SHIELD SHIFTS TO THE EAST. FOR NOW...
HAVE A HALF INCH OR LESS OF ACCUMULATION IN PORTIONS OF BOONE AND
NEWTON COUNTIES.

PRECIPITATION WILL EXIT THE REGION LATE MONDAY AFTERNOON/MONDAY
EVENING AS THE FRONT FINALLY GAINS SOME MOMENTUM TOWARD THE
SOUTHEAST UNITED STATES. DRIER AIR AND BELOW NORMAL TEMPERATURES
WILL FOLLOW THE FRONT.

THERE IS ONE RIPPLE TO WATCH IN THE FORECAST. A SYSTEM ALOFT IS
SCHEDULED TO ARRIVE FROM THE SOUTHERN PLAINS ON WEDNESDAY. MOST
DATA SHOWS A LACK OF MOISTURE AHEAD OF THE SYSTEM. HOWEVER...IF
ENOUGH MOISTURE CAN BE TAPPED INTO FROM THE GULF COAST...MAY HAVE
TO INTRODUCE CHANCES FOR PRECIPITATION WEDNESDAY/WEDNESDAY
NIGHT. STAY TUNED.

LONG TERM...THURSDAY THROUGH SATURDAY
AN UPPER TROUGH WILL BE OVER THE SOUTHEAST U.S. TO BEGIN THE LONG
TERM PERIOD. A DEEP UPPER TROUGH WILL DROP THROUGH THE UPPER MIDWEST
LATE THURSDAY AND FRIDAY. THIS FEATURE WILL MOVE EAST OF ARKANSAS
FRIDAY NIGHT AND SATURDAY.

HIGH PRESSURE WILL BE OVER ARKANSAS THURSDAY AND EARLY FRIDAY. A
COLD FRONT WILL MOVE THROUGH THE NORTHERN PLAINS THURSDAY AND
THROUGH ARKANSAS ON FRIDAY. LITTLE MOISTURE SEEMS TO BE ASSOCIATED
WITH THIS FRONT SO JUST AN INCREASE IN CLOUDS IS EXPECTED. NO
PRECIPITATION IS EXPECTED WITH THIS FRONT AT THIS TIME. HIGH
PRESSURE WILL AGAIN BE OVER THE AREA SATURDAY. NEAR NORMAL
TEMPERATURES ARE EXPECTED THURSDAY...THEN BELOW NORMAL FOR FRIDAY
AND SATURDAY.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR ARKANSAS-BRADLEY-
CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-DREW-
FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-IZARD-
JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MONROE-MONTGOMERY-
OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SHARP-
STONE-VAN BUREN-WHITE-WOODRUFF-YELL.
&&
Hazardous weather outlook, Dec 4, 5:00 AM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST SUN DEC 4 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-051100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST SUN DEC 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING FRONTAL SYSTEM WILL MOVE THROUGH CENTRAL ARKANSAS THIS
MORNING AND STALL IN SOUTHEAST ARKANSAS. HEAVY PRECIPITATION WILL
DEVELOP ACROSS THE AREA TODAY...MAINLY ACROSS THE SOUTHEAST HALF OF
THE STATE. A FLASH FLOOD WATCH CONTINUES IN EFFECT THROUGH MONDAY
AFTERNOON. 2 TO 6 INCHES OF RAINFALL IS EXPECTED ACROSS MUCH OF
ARKANSAS THROUGH MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH THURSDAY

THE POTENTIAL FOR EXCESSIVE RAINFALL WILL CONTINUE THROUGH MONDAY
AFTERNOON. THE FRONT WILL REMAIN STALLED ACROSS SOUTHEAST ARKANSAS
MONDAY MORNING BEFORE MOVING EAST MONDAY AFTERNOON. CONDITIONS ARE
QUITE SATURATED ACROSS MOST AREAS...AND ADDITIONAL HEAVY RAINFALL
WILL CONTRIBUTE TO FLASH FLOODING.

ANOTHER COLD FRONT WILL MOVE ACROSS THE AREA LATE FRIDAY.
HOWEVER...NO PRECIPITATION IS EXPECTED WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY AND MONDAY.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

51

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Yell

When
December 4, 2:00 PM CST to December 7, 7:00 PM CST
Where
Yell County, 1.51 mi WNW of Danville to 1.19 mi NNW of Danville
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
35.059, -93.404

Heavy rainfall at the beginning of December caused the Petit Jean River at Danville to rise above flood stage for several days.

Flood, White

When
December 5, 1:15 PM CST to December 6, 11:40 AM CST
Where
White County, 1.35 mi WSW of Judsonia to 1.65 mi SE of Judsonia
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
35.270, -91.650

Heavy rainfall at the beginning of December caused the Little Red River at Judsonia to rise above flood stage for a day.

Flood, Perry

When
December 5, 1:30 PM CST to December 7, 10:00 PM CST
Where
Perry County, 2.1 mi WSW of Houston to 2.41 mi WSW of Houston
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
35.016, -92.733

Heavy rainfall at the beginning of December caused the Fourche LaFave River at Houston to rise above flood stage for several days.

Flood, Saline

When
December 5, 2:25 PM CST to December 6, 12:45 AM CST
Where
Saline County, 0.88 mi W of Benton Saline Co Arp to 0.38 mi WSW of Benton Saline Co Arp
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
34.572, -92.615

Heavy rainfall at the beginning of December caused the Saline River at Benton to rise above flood stage for a several hours.

Flood, Prairie

When
December 8, 8:00 AM CST to December 10, 7:20 PM CST
Where
Prairie County, 1.45 mi N of Des Arc to 0.63 mi NNE of Des Arc
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
34.991, -91.501

Heavy rainfall at the beginning of December caused the White River at Des Arc to rise above flood stage for several days.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354265, 354268, 354264, 354266, 354269.